Isotonitazene: Medication or Designer Drug?
The opioid epidemic has wrought havoc on the lives of countless Americans, with new drugs continuing to emerge. From morphine to heroin, and especially fentanyl, these addictive substances present a severe risk of dependence, addiction, and potential overdose. While medications like oxycodone have legitimate medical applications, they also hold this risk. Banyan Treatment Center Palm Springs is exploring Isotonitazene (or ISO), another substance that can cause more damage than its drug relatives.
What Is Isotonitazene?
This is the name of a potent synthetic opioid that was first synthesized and patented in 1959 by the Swiss pharmaceutical company CIBA.1 It reemerged throughout the illicit drug market in April of 2016.2 It was isolated through drug seizures that found it both on its own and combined with other substances. It is said to be 500 times more potent than morphine. It even possesses slightly more potency than the infamous fentanyl, which has gripped news stories for the past few years.3 The drug can appear brown, off-white, or yellow when in powder form.2
Like fentanyl, the substance has been mixed with and marketed as other drugs to make a dealer’s supply more concentrated and cheaper to make. This is an extremely dangerous and reckless practice for several reasons. First, a substance combined with the ISO drug makes the potential for an accidental overdose much more likely. This is like polydrug use or taking more than one substance at a time. Unfortunately, the overdose risks are even higher because it occurs without the user’s knowledge.
The same goes for when one drug is marketed as another. Someone who assumes that they are taking their regular dose of hydrocodone will not realize the danger they are in, likely before it is too late. This highlights the very real need for Banyan’s drug addiction help in California and other states around the country.
Isotonitazene Overdose Symptoms
Like many other opioids, ISO can easily result in a drug overdose, putting the user’s health and safety at significant risk. The symptoms of an overdose must be recognizable so that the suffering individual can quickly get the help they need.
Symptoms of Isotonitazene overdose can include:
- Small, constricted “pinpoint” pupils
- Pale blue skin that is cool to the touch
- Gurgling or choking sounds
- Loss of consciousness
- Shallow, slowed breathing
- Vomiting or choking on vomit
- Slow or undetectable heartbeat
If someone is exhibiting any of the signs listed above, call 911 immediately. If available and safe to do so, administer Narcan (naloxone) through the nose. This is a substance that can reverse the effects of an opioid overdose.
Opioid Addiction Recovery at Banyan Palm Springs
For those ready to break away from the clutches of an opioid use disorder, our Palm Springs drug rehab offers opioid addiction treatment that can turn a person’s life around. For those in the midst of active addiction, our California detox center also offers withdrawal symptoms management for opiates. There is a light at the end of this tunnel, and we are here to help you reach it.
To learn more about the many effective programs offered to help our patients heal from drug addiction, call us today at 888-280-4763.
- Journal of Analytical Toxicology - The Rise and Fall of Isotonitazene and Brorphine: Two Recent Stars in the Synthetic Opioid Firmament
- DEA – Isotonitazene
- Anesthesiology News – Will Isotonitazene Be Our New Overdose Crisis Drug?